Too much trazodone can trigger an overdose. Symptoms include vomiting, breathing problems, heartbeat irregularities, and seizures.
If you suspect an overdose, call 911 immediately.
According to MedlinePlus, the following are symptoms that a person is in immediate danger from a trazodone overdose:
If any of these symptoms are present, call 911 immediately.
Trazodone is an antidepressant that should only be taken as prescribed.
It is important to make sure the doctor prescribing it is fully aware of any drugs you have taken recently. Trazodone can have severe and dangerous reactions if mixed with certain other drugs, especially monoamine oxidase (MAO) inhibitors.
Trazodone can also interact strangely with grapefruit and grapefruit juice. Do not consume these without first discussing it with a doctor.
Like many antidepressants, trazodone can cause suicidal thoughts in some patients. If experienced, these thoughts should be reported to the prescribing doctor immediately.
Generally, the maximum daily dose prescribed is 400 mg, given in a divided dose, meaning it is not all taken at once. In severe cases, as much as 600 mg per day is prescribed, also in a divided dose.
Never take more trazodone simply because you are especially depressed or feel the current dose is not working. Discuss any concerns with your doctor.
Some less severe symptoms of trazodone overdose represent a need for aid as soon as possible. The following are additional symptoms of overdose:
If you notice any of the above symptoms, immediately call the prescribing doctor. They may tell you to go to the hospital.
Fighting Addiction Yourself is Difficult.
Let Our Experts Help!
After calling 911:
If the situation doesn’t feel like an emergency, you can call Poison Control.
Accidental overdose can happen with any drug. People may inadvertently take too much because they forget when they last took the drug. They also may accidentally combine the medication with other substances, and this can lead to overdose.
Since some people on trazodone may experience suicidal thoughts, overdose can be a sign they are acting on those thoughts.
They are there around the clock to talk to anyone who is contemplating suicide or self-harm.
If you witness someone experiencing a potential overdose on trazodone, don’t hesitate to call for help. Quick action will reduce the likelihood of serious harm and could save a valuable life.
(October 2018) Desyrel. RxList. Retrieved March 2019 from from https://www.rxlist.com/desyrel-drug.htm
(March 2019) Trazodone (Oral Route): Precautions. Mayo Foundation for Medical Education and Research (MFMER). Retrieved March 2019 from from https://www.mayoclinic.org/drugs-supplements/trazodone-oral-route/precautions/drg-20061280
(April 2017) Trazodone. MedlinePlus. Retrieved March 2019 from from https://medlineplus.gov/druginfo/meds/a681038.html
(March 2019) When to Call Poison Control Instead of a Pediatrician. Verywell Family. Retrieved March 2019 from from https://www.verywellfamily.com/when-to-call-poison-control-2634125
(March 2017) CPR – Adult and Child 9 Years and Older. MedlinePlus. Retrieved March 2019 from from https://medlineplus.gov/ency/article/000013.htm
(March 2017) CPR – Child (1 to 8 Years Old). MedlinePlus. Retrieved March 2019 from from https://medlineplus.gov/ency/article/000012.htm
(March 2017) CPR – Infant. MedlinePlus. Retrieved March 2019 from from https://medlineplus.gov/ency/article/000011.htm
Calling Poison Control: What happens when you call us? National Capital Poison Center. Retrieved March 2019 from from https://www.poison.org/calling-poison-control
Suicide and Suicidal Thoughts. Mayo Foundation for Medical Education and Research (MFMER). Retrieved March 2019 from from https://www.mayoclinic.org/diseases-conditions/suicide/symptoms-causes/syc-20378048?p=1
National Suicide Prevention Lifeline. Substance Abuse and Mental Health Services Administration (SAMHSA). Retrieved March 2019 from from https://suicidepreventionlifeline.org/.